Back to Ask the Diabetes Team Ask the Diabetes Team

From Greenfield, Indiana, USA:

I am 49 years old, have had diabetes for 40 years (with no side effects other than being brittle), and I have been on a pump for a year and a half. Since I started pumping, I have noticed that I have developed a protruding fatty build-up in the areas on my abdomen where I inject the cannula. My husband and mother have commented on how unusual this band of fat appears, and my endocrinologist says I would have developed it pump or no pump, but somehow I don't wish to believe that. Is this caused by the insulin in the pump? If it is caused by pump use, should I consider alternative sites far away from my abdomen?


It sounds like you have developed a condition known has lipohypertrophy which is a build-up of fat tissue in the subcutaneous space. It is usually caused by very high local levels of insulin, such as where insulin injections are given or where the insulin pump is infusing. Since insulin has the natural effect of promoting the deposition of fat tissue, this seems to be an exaggerated effect.

We usually promote using a wide area when administering insulin (both with injections and the pump) as a way of avoiding this problem. If it develops, the best way of treating it is avoiding the particular area involved. If this becomes large, it may have to be evaluated by a surgeon. However, when left alone, the areas seem to do better. This means working on other sites for administration of the insulin.


Original posting 7 May 2002
Posted to Blood Tests and Insulin Injections and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.